Intensive monitoring and meticulous care of the patient with DKA improves outcome. Current consensus statements recommend continuous cardiac monitoring of all children with DKA,4 and a prolonged QTc interval occurs frequently during DKA and is correlated with ketosis.18 QTc prolongation can lead to life-threatening arrhythmias such as torsade de pointes. Avoid medications that may further prolong the QT interval such as ondansetron if the ECG demonstrates prolongation.
Direct attention to perfusion, electrolyte disturbances, mental status, hyperglycemia and ketonemia (Table 145–3). Concurrently identify and treat associated infections.
Management of DKA in Children
||Download (.pdf) Table 145–3
Management of DKA in Children
1. 10 mL/kg NS bolus over 1 h unless hypotensive.*
2. Begin NS at 1.5 times maintenance level in the ED.†
3. If [K+] is 3.5–5.5 mEq/L and patient is urinating, add 30 mEq potassium per liter (1/2 as potassium chloride and 1/2 as potassium phosphate). If initial [K+] is 2.5–3.5 mEq/L, add 40 mEq [K+] per liter; consider adding more if the [K+] is <2.5 mEq/L.
4. Begin regular insulin at 0.1 units/kg/h after IV fluid bolus (if given) is complete. Adjust dose to maintain glucose decline at 50–100 milligrams/dL/h. Do not decrease insulin infusion to <0.05 units/kg/h because insulin is required to clear ketosis even when glucose has normalized.
5. Add dextrose to IV fluids when blood glucose level is <200–250 milligrams/dL (11–14 mmol/L).
6. Measure serum electrolyte levels every 2 h; measure serum glucose level every hour.
The average fluid deficit is 10% of body weight, but is often greater. Give an initial 20 mL/kg bolus of normal saline if the child is in shock and repeat if needed. Once vital signs have stabilized, resist the desire to correct the fluid deficit too rapidly, especially if there is a high calculated osmolarity (i.e., >340 mOsm/L). Many institutions replace the deficit evenly over 24 to 48 hours; this moderated approach helps to avoid overhydration, pulmonary complications, and possibly cerebral edema. The traditional approach is 50% deficit replacement in the first 8 hours with the rest replaced over the next 16 to 24 hours.
Sodium depletion from vomiting and urinary losses rarely causes a problem by itself and is most often related to the extent of dehydration. The main concern with sodium level lies in its correction: failure of serum sodium level to rise in the treatment of DKA is associated with the development of cerebral edema.8 Typical protocols historically recommended 0.9% sodium chloride correction at 1.5 times the maintenance level for empiric replacement therapy. But in an attempt to decrease the risk of cerebral edema, some newer protocols advocate sodium concentrations of 0.66% (typically mixed by the pharmacist) to 0.9% sodium chloride and calculate fluid replacements to tighten control over biochemical parameters.4 This approach is effective in ensuring a steady rise in the sodium concentration.
Withhold potassium until hyperkalemia (i.e., potassium level of >6.0 mEq/L) is excluded and the child is urinating. ECG findings may be normal in the face of hyperkalemia, so monitor the serum potassium level. Total body potassium deficits are often large, and both initial rehydration and insulin therapy can cause a precipitous decline in potassium levels due to redistribution.
Initial hypokalemia (i.e., <3.0 mEq/L) indicates a profound deficit, and therapy should be aggressive; insulin will further lower serum potassium, so close monitoring and replacement are essential. The recommended rates of potassium replacement vary widely, but in general, maintenance fluids should contain between 30 and 40 mEq [K+] per liter. Consider higher doses for children with demonstrated hypokalemia, although a central line is needed and intensive care unit monitoring is required at most institutions. Monitor serum potassium at least every 2 hours.
Phosphate depletion in DKA is well described, but the value of IV replacement has never been proven. Many authorities recommend half of the potassium replacement in the form of potassium phosphate. In the absence of replacement, one should monitor for symptomatic hypophosphatemia (serum phosphate level of <1 mmol/L, muscular weakness, rhabdomyolysis, respiratory depression). The same rule applies to magnesium replacement. Hypocalcemia, when present, is likely secondary to overaggressive phosphate replacement.
Fluid resuscitation will reduce serum glucose levels somewhat, but do not correct the underlying metabolic problem or improve ketonemia or acidosis. After the patient is hemodynamically stable, begin a low-dose insulin infusion. High-dose insulin therapy does not improve the rate of recovery and places the patient at greater risk of hypoglycemia and hypokalemia. A loading bolus of 0.1 units/kg is no longer considered beneficial and is considered potentially harmful because it has been associated with an increased risk for cerebral edema.19
The insulin infusion dosage is 0.1 unit of regular insulin per kilogram per hour. As a rule of thumb, serum glucose level should decrease by 50 to 100 milligrams/dL/h (2.8 to 5.6 mmol/L) in a slow, controlled fashion to prevent intracerebral osmolar shifts. If improvement of the pH is too slow (<0.03 pH units per hour), the insulin infusion rate can be doubled. Generally, glucose level corrects faster than the ketoacidosis, so add dextrose to the IV fluids when the blood glucose level drops to <250 milligrams/dL (14 mmol/L) without stopping the insulin infusion, with the goal of maintaining a serum glucose level of 150 to 300 milligrams/dL (8.3–16.6 mmol/L) until resolution of the ketoacidosis.
Initiate glucose along with insulin for the patient with euglycemic DKA. If the blood glucose level continues to decline, provide additional glucose before considering adjustment of the insulin drip. If the child is receiving the maximum glucose concentration available (or maximum tolerable concentration if through a peripheral line), then the administration of insulin can be temporarily held for 10 to 15 minutes before restarting the insulin drip at a lower rate. In general, this rate should not be <0.05 units/kg/h. The short half-life of IV insulin (5 to 10 minutes), along with the continued administration of glucose, will correct transient hypoglycemia. Continued insulin administration is the mainstay of therapy and should be maintained until reversal of ketoacidosis.
Do not transition the insulin infusion to SC administration until the pH is >7.30, bicarbonate level is >15 mEq/L, and serum ketones have disappeared. At that point, taper the IV insulin to 0.02 to 0.05 unit/kg/h and initiate multidose SC insulin using a regular insulin (short-acting) at a dose of 0.1 unit/kg every 2 hours to maintain serum glucose between 150 and 200 mg/dL (8.3 to 13.8 mmol/L); stop the IV insulin infusion 1 to 2 hours after initiating SC therapy. Do not simply discontinue insulin therapy altogether when DKA resolves, because DKA will recur without adequate continued serum insulin. There is institutional variation regarding the preferred SC insulin regimen, so consult with a pediatric endocrinologist about preferred local practices.
Because most episodes of DKA are related to inadequate insulin delivery, this implies malfunctioning of the insulin pump. Alternatively, the pump may be functioning correctly but the child may have an intercurrent illness with increased and unmet insulin needs. Either way, shut off the pump and treat the child like any other insulin-dependent diabetic patient with DKA.
BICARBONATE THERAPY FOR ACIDOSIS
The use of bicarbonate in the treatment of DKA is not recommended, because it has never been shown to improve outcome and has been associated with a fourfold increase in the development of cerebral edema.5 In addition, bicarbonate therapy can lead to volume overload, accelerated hypokalemia, hypernatremia, and paradoxical CNS acidosis.20 Bicarbonate administration should be limited to critically ill patients with a pH of <7.0 and hemodynamic compromise (unresponsive to fluid resuscitation) from depressed cardiac contractility and poor perfusion. If necessary, depending on the pH and the patient's clinical condition, bicarbonate may be administered slowly at 0.5 to 2.0 mEq/kg over 1 to 2 hours. Correction should never exceed a pH of 7.1 or a serum bicarbonate level of 10 mEq/L.